+ Site Statistics
+ Search Articles
+ PDF Full Text Service
How our service works
Request PDF Full Text
+ Follow Us
Follow on Facebook
Follow on Twitter
Follow on LinkedIn
+ Subscribe to Site Feeds
Most Shared
PDF Full Text
+ Translate
+ Recently Requested

Severe diuretic induced hyponatremia and hypokalemia in the elderly



Severe diuretic induced hyponatremia and hypokalemia in the elderly



Harefuah 106(11): 500-502, 539-540



Patients (15, aged 65-89 yr) were hospitalized because of severe diuretic-induced hyponatremia and hypokalemia. This appeared either after a few days of treatment or following an episode of diarrhea or vomiting in patients on long-term treatment. The cause for the relatively high frequency of this phenomenon in elderly patients is not clear. It may be due to partial failure of the homeostatic mechanisms which decrease natriuresis in the proximal tubules, while diuretic-induced Na loss in the distal tubules is effective. Diuretics should be started cautiously in elderly patients and blood levels of electrolytes should be monitored closely at the beginning of therapy or whenever additional factors contributing to hyponatremia appear.

Please choose payment method:






(PDF emailed within 1 workday: $29.90)

Accession: 006405064

Download citation: RISBibTeXText

PMID: 6479704


Related references

Severe diuretic induced hyponatremia in the elderly report of three cases. Semaine des Hopitaux 66(13): 667-670, 1990

Severe diuretic-induced hyponatremia in the elderly. A series of eight patients. Archives of Internal Medicine 146(7): 1355-1357, 1986

Diuretic treatment in patients with acute pulmonary edema did not produces severe hyponatremia or hypokalemia. Vnitrni Lekarstvi 62(4): 263-267, 2016

Diuretic use in the elderly: potential for diuretic-induced hypokalemia. American Journal of Cardiology 57(2): 38a-43a, 1986

Indapamide-induced severe hyponatremia and hypokalemia. Annals of PharmacoTherapy 29(11): 1124-1128, 1995

Diuretic induced hypokalemia in the elderly. Journal of Family Practice 14(4): 685-689, 1982

Severe hyponatremia and hypokalemia induced by a moderate overdose of theophylline. Presse Medicale 23(3): 140-140, 1994

Diuretic induced hyponatremia in elderly. Journal of the Association of Physicians of India 41(4): 228-228, 1993

Diuretic-induced Severe Hyponatremia. Chest Journal 103(2): 601-606, 1993

Severe Symptomatic Diuretic Induced Hyponatremia. Medical Journal, Armed Forces India 66(2): 198-198, 2010

Diuretic induced hyponatremia in elderly hypertensive women. Journal of Hypertension 18(Suppl 4): S160, 2000

Severe hyponatremia induced by clofibrate and a thiazide diuretic. Medicina Clinica 91(11): 438-439, 1988

Defective post-diuretic antinatriuresis in the aging kidney: a possible explanation for thiazide-induced hyponatremia in the elderly. Geriatric Nephrology and Urology 4(3): 153-160, 1994

Thiazide diuretic-caused hyponatremia in the elderly hypertensive: will a bottle of Nepro a day keep hyponatremia and the doctor away? Study protocol for a proof-of-concept feasibility trial. Pilot and Feasibility Studies 4: 71-71, 2018

Clinical characteristics of five elderly patients with severe hypokalemia induced by glycyrrhizin derivatives. Nihon Jinzo Gakkai Shi 52(1): 80-85, 2010